Alert archive / Georgia / River Flood Warnings in 2015

River Flood Warning 48, NWS Atlanta, GA

October 3, 2015Towns County, Georgia

NWS Atlanta, GA issued this river flood warning at Oct 3, 2015, 4:56 PM EDT for Towns County, Georgia. It took effect at Oct 4, 2015, 12:24 AM EDT. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Oct 3, 2015, 4:56 PM EDT (20:56 UTC)
In effect from
Oct 4, 2015, 12:24 AM EDT
Expired
Oct 4, 2015, 2:52 PM EDT
In force
14 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Towns County, GA

The radar

The Greer radar (KGSP), 137 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Hiwassee River at Riverside Drive near Hiawassee (HWEG1). The gauge peaked at 7.14 ft at Oct 3, 2015, 10:00 PM EDT.

actionminormoderate51010/0310/0410/05
Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03544970, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

386 
WGUS42 KFFC 032056
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 PM EDT SAT OCT 3 2015

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Hiwassee River near Hiawassee affecting Towns County

  Nottely River near Blairsville affecting Union County

.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC281-041056-
/O.NEW.KFFC.FL.W.0048.151004T0424Z-151004T1852Z/
/HWEG1.1.ER.151004T0424Z.151004T0800Z.151004T1252Z.UU/
456 PM EDT SAT OCT 3 2015

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Hiwassee River near Hiawassee.
* From late tonight until Sunday afternoon.
* At 430 PM Saturday the stage was 5.2 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 10 feet.
* Forecast to rise above flood stage around midnight and 
  continue to rise to near 11.1 feet by early Sunday morning.
  The river will fall below flood stage by late Sunday morning.
* At 11 feet...Minor flooding continues and expands into fields and
  woodlands near the river. Smaller creeks and tributaries flowing 
  into the river begin to back up. Several trailer homes on the south
  end of the Enchanted Valley Resort will begin to have water under 
  them and may damage some outbuildings or sheds.
* This crest compares to a previous crest of 10.4 feet on Aug 26 2008.
  

&&

LAT...LON 3483 8376 3492 8375 3493 8368 3483 8368


$$

GAC291-041056-
/O.NEW.KFFC.FL.W.0049.151004T0444Z-151004T1319Z/
/BRVG1.1.ER.151004T0444Z.151004T0600Z.151004T0719Z.UU/
456 PM EDT SAT OCT 3 2015

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Nottely River near Blairsville.
* From late tonight until Sunday morning.
* At 345 PM Saturday the stage was 9.4 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 13 feet.
* Forecast to rise above flood stage after midnight and 
  continue to rise to near 13.3 feet early Sunday morning.The 
  river will fall below flood stage later Sunday morning.
* At 13 feet...Flood stage is reached. Minor flooding occurs in the
  woodlands...fields and pastures upstream and downstream from the 
  gage on Owltown Road. Evacuations will be needed in any 
  recreational parks near the river.
* This crest compares to a previous crest of 13.9 feet on Jan 30 2013.
  

&&

LAT...LON 3477 8392 3482 8396 3485 8401 3489 8396
      3486 8391 3481 8386             

$$
2 follow-up statements
748 
WGUS82 KFFC 040245
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1044 PM EDT SAT OCT 3 2015

...The Flood Warning continues for the following rivers in Georgia...
 
  Big Creek near Cumming affecting Forsyth County 

  Hiwassee River near Hiawassee affecting Towns County 

  Nottely River near Blairsville affecting Union County 

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties 


GAC281-041644-
/O.CON.KFFC.FL.W.0048.151004T0424Z-151004T1852Z/
/HWEG1.1.ER.151004T0424Z.151004T0800Z.151004T1252Z.UU/
1044 PM EDT SAT OCT 3 2015

The Flood Warning continues for
  The Hiwassee River near Hiawassee.
* From after midnight until Sunday afternoon.
* At 930 PM Saturday the stage was 7.1 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 10 feet.
* Forecast to rise above flood stage by after midnight and 
  continue to rise to near 11.1 feet by early Sunday.The river will
  fall below flood stage by late Sunday morning.
* At 11 feet...Minor flooding continues and expands into fields and
  woodlands near the river. Smaller creeks and tributaries flowing 
  into the river begin to back up. Several trailer homes on the south
  end of the Enchanted Valley Resort will begin to have water under 
  them and may damage some outbuildings or sheds.

&&

LAT...LON 3483 8376 3492 8375 3493 8368 3483 8368


$$

GAC291-041319-
/O.CON.KFFC.FL.W.0049.151004T0444Z-151004T1319Z/
/BRVG1.1.ER.151004T0444Z.151004T0600Z.151004T0719Z.UU/
1044 PM EDT SAT OCT 3 2015

The Flood Warning continues for
  The Nottely River near Blairsville.
* From after midnight tomorrow until Sunday morning.
* At 930 PM Saturday the stage was 10.6 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 13 feet.
* Forecast to rise above flood stage by after midnight and 
  continue to rise to near 13.3 feet early Sunday.The 
  river will fall below flood stage on Sunday morning.
* At 13 feet...Flood stage is reached. Minor flooding occurs in the
  woodlands...fields and pastures upstream and downstream from the 
  gage on Owltown Road. Evacuations will be needed in any 
  recreational parks near the river.

&&

LAT...LON 3477 8392 3482 8396 3485 8401 3489 8396
      3486 8391 3481 8386             

$$

GAC117-041644-
/O.EXT.KFFC.FL.W.0046.000000T0000Z-151005T0031Z/
/CMGG1.1.ER.151004T0330Z.151004T0800Z.151004T1831Z.UU/
1044 PM EDT SAT OCT 3 2015

...Flood Warning extended until Sunday evening...The Flood Warning 
continues for
  The Big Creek near Cumming.
* From tonight until Sunday evening.
* At 930 PM Saturday the stage was 4.2 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 6 feet.
* Forecast to rise above flood stage by tonight and continue to rise 
  to near 7.6 feet by early Sunday.The creek will fall below flood 
  stage by Sunday afternoon.
* At 8 feet...Minor flooding will expand into the natural flood 
  plain of the creek upstream and downstream from the gage at Atlanta
  Highway or Georgia Highway 9. Most of the sidewalk and boardwalk of
  the Big Creek Greenway will be under a foot or two of water. The 
  areas under the Georgia 400 Highway and McFarland Road will be 
  covered with around three feet of water. A portion of the sidewalk 
  under Majors Road will be covered with around four feet of water.

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424             

$$

GAC117-121-041644-
/O.CON.KFFC.FL.W.0047.151004T1800Z-151006T0900Z/
/APHG1.1.ER.151004T1800Z.151005T1200Z.151006T0300Z.NO/
1044 PM EDT SAT OCT 3 2015

The Flood Warning continues for
  The Big Creek near Alpharetta.
* From tomorrow early afternoon until late Monday night.
* At 930 PM Saturday the stage was 5.5 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 7 feet.
* Forecast to rise above flood stage by Sunday afternoon and 
  continue to rise to near 7.9 feet by Monday morning.The creek will 
  fall below flood stage by Monday before midnight.
* At 8 feet...Minor flooding continues to expand further into the 
  woodlands and fields along the creek from near Cumming in south 
  Forsyth County to Alpharetta and Roswell in north Fulton County. 
  Additional portions of The Big Creek Greenway have minor flooding 
  with 1 to 2 feet of water. Most of the walking and biking paths 
  will be closed...especially upstream and downstream from the gage 
  on Kimball Bridge Road and near Rock Hill Park. Portions of the 
  YMCA Campground off Preston Ridge Road will flood.

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$
322 
WGUS82 KFFC 040640
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 AM EDT SUN OCT 4 2015

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Hiwassee River near Hiawassee affecting Towns County

  Nottely River near Blairsville affecting Union County

 
GAC281-040710-
/O.CAN.KFFC.FL.W.0048.000000T0000Z-151004T1852Z/
/HWEG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
240 AM EDT SUN OCT 4 2015

The Flood Warning is cancelled for
  The Hiwassee River near Hiawassee.
* This takes affect immediately.
* Until this afternoon.
* At 12AM Sunday the stage was 7.0 feet...and steady.
* Flood stage is 10 feet.
* The river will rise slowly to near 9 feet around mid morning then
  fall through the remainder of the day.
* At 9 feet...Bankfull conditions continue with water beginning to 
  spread into the natural flood plain. The high water begins to 
  affect backyards of trailer homes near the river in the Enchanted 
  Valley Resort.
  

&&

LAT...LON 3483 8376 3492 8375 3493 8368 3483 8368


$$

GAC291-040710-
/O.CAN.KFFC.FL.W.0049.000000T0000Z-151004T1319Z/
/BRVG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
240 AM EDT SUN OCT 4 2015

The Flood Warning is cancelled for
  The Nottely River near Blairsville.
* This takes affect immediately.
* Until this morning.
* At 1AM Sunday the stage was 8.3 feet...and falling.
* Flood stage is 13 feet.
* Additional rainfall will cause the river to rise to near 10 feet
  by mid morning then fall through the remainder of the day.


&&

LAT...LON 3477 8392 3482 8396 3485 8401 3489 8396
      3486 8391 3481 8386             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Oct 3, 3:45 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 3, 3:45 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT SAT OCT 3 2015

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

RADAR TRENDS CONTINUE TO SHOW PLUME OF MODERATE TO HEAVY
PRECIPITATION STREAMING NORTH UP THE EASTERN SIDE OF THE FORECAST
AREA...AND SPREADING WEST. MEDIUM RANGE MODELS HAVE BACKED OFF THE
QPF TOTALS SOMEWHAT BUT THEY ARE STILL FAIRLY HIGH AND I DO NOT
ANTICIPATE ANY BIG CHANGES TO MY QPF GRIDS...OR TO THE CURRENT
WATCH. MEDIUM RANGE AND HIGH-RES MODELS STILL INDICATING THAT THE
GENERAL NORTH/SOUTH AXIS OF PRECIPITATION WILL ROTATE
COUNTERCLOCKWISE BECOMING MORE NORTHWEST/SOUTHEAST OR EVEN WEST/EAST
ORIENTED THROUGH THE EVENING AND THE OVERNIGHT PERIOD. WILL HAVE A
FAIRLY DECENT GRADIENT IN THE POP GRID FROM SOUTHWEST TO NORTH. THE
UPPER LOW IS STILL EXPECTED TO SLOWLY SHIFT EAST THROUGH SUNDAY WITH
THE AXIS OF HEAVIER PRECIPITATION SHIFTING EAST SUNDAY AS WELL.

20

.LONG TERM /MONDAY THROUGH SATURDAY/...

ASIDE FROM A FEW MINOR UPDATES TO POPS ON MONDAY INTO TUESDAY...NO
MAJOR CHANGES WERE MADE TO THE LONG TERM. THERE WILL STILL BE
THE CHANCE FOR LINGERING SHOWERS ON MONDAY FOR EASTERN GEORGIA AS
THE UPPER LOW CONTINUES TO PULL SOME MOISTURE INTO THE AREA. THE
REGION WILL FINALLY START TO DRY OUT IN EARNEST NEXT WEEK AS THE
CLOSED LOW PUSHES OFFSHORE WITH DRY AND TEMPERATE CONDITIONS FOR
SEVERAL DAYS. MODELS DIVERGE SIGNIFICANTLY BY NEXT WEEKEND WITH THE
EVOLUTION OF THE UPPER LOW OVER THE SOUTHWEST U.S. AND ANY
POTENTIAL IMPACT FOR OUR AREA.

RW

PREVIOUS LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

MODELS IN FAIR AGREEMENT ON CLOSED UPPER LOW CIRCULATING VICINITY
OF SOUTHEAST GA OR JUST OFF SHORE AT THE START OF THE PERIOD.
EASTERLY FLOW AND A CONNECTION TO JOAQUIN STILL EVIDENT...BUT THE
BULK OF THE HEAVIER RAIN STILL LOOKS LIKE IT WILL BE ACROSS THE
CAROLINAS SUNDAY NIGHT. LIKELY POPS LOOK OKAY SUNDAY NIGHT FOR THE
FAR NORTHEAST WITH LOWER POPS ELSEWHERE. UPPER LOW PULLING TO THE
NORTHEAST MONDAY AND MONDAY NIGHT SHOULD DIMINISH RAIN CHANCES FOR
THE FORECAST AREA. UPPER RIDGE EXPECTED TO BUILD ACROSS THE
SOUTHEAST TUESDAY THROUGH THE END OF THE WEEK. HAVE CONTINUED
WITH DRY WEATHER DURING THAT TIME.

41

&&

AVIATION...
18Z UPDATE...

MAINLY IFR TO MVFR CEILINGS AND VISIBILITIES EXPECTED AT THE TAF
SITES THROUGH THIS FORECAST PERIOD. GENERALLY LIGHT RAIN AND DRIZZLE
WILL TRANSITION TO MODERATE TO HEAVY SHOWERS...AND ISOLATED
THUNDERSTORMS...AFTER 18Z. SURFACE WINDS OUT OF THE NW-NE AT 6-12
KTS WITH LOW END GUSTS..15 TO 18KTS...EXPECTED THROUGH THE PERIOD.

//ATL CONFIDENCE...18Z UPDATE...

MEDIUM CONFIDENCE IN VISIBILITY AND CIGS...LOW TO MEDIUM CONFIDENCE
IN TIMING OF SHOWERS.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  68  61  69 /  90  70  60  30
ATLANTA         59  69  62  71 /  60  40  40  20
BLAIRSVILLE     60  70  59  71 /  90  70  60  30
CARTERSVILLE    57  72  61  73 /  70  40  40  20
COLUMBUS        59  71  63  72 /  40  30  20  10
GAINESVILLE     60  68  61  69 /  90  70  60  30
MACON           58  70  62  71 /  50  40  30  20
ROME            58  74  61  75 /  60  40  40  20
PEACHTREE CITY  57  69  61  71 /  50  40  40  20
VIDALIA         60  73  63  72 /  50  40  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...CATOOSA...CHEROKEE...CLARKE...
DADE...DAWSON...FANNIN...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...JACKSON...JEFFERSON...
LUMPKIN...MADISON...MORGAN...MURRAY...OCONEE...OGLETHORPE...
PICKENS...PUTNAM...TALIAFERRO...TOWNS...UNION...WALKER...
WALTON...WARREN...WASHINGTON...WHITE...WHITFIELD...WILKES.

&&

SHORT TERM...20
LONG TERM....RW
AVIATION...20
Hazardous weather outlook, Oct 3, 9:04 AM EDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
904 AM EDT SAT OCT 3 2015

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041315-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
904 AM EDT SAT OCT 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SOME FLOODING IS POSSIBLE LATER TODAY AND TONIGHT PRIMARILY OVER
EASTERN SECTIONS AS WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS
DEVELOP OVER THE AREA.

WEATHER HAZARDS EXPECTED...

HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. OCCASIONAL LIGHTNING
CAN ALSO BE EXPECTED IN ISOLATED THUNDERSTORMS.

DISCUSSION...

AN UPPER LOW OVER THE SOUTHEAST COMBINED WITH DEEP TROPICAL
MOISTURE WILL PRODUCE WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS ACROSS
NORTH AND CENTRAL GEORGIA. HEAVY RAINFALL AMOUNTS MAY LEAD TO
INSTANCES OF FLASH FLOODING. REFER TO THE LATEST FLASH FLOOD
WATCH FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN UPPER LOW PRESSURE AREA WILL CONTINUE TO PRODUCE WIDESPREAD
RAINFALL THROUGH SUNDAY. RAIN WILL DIMINISH LATE SUNDAY INTO
MONDAY AS THE LOW MOVES EAST OF THE STATE. STORM TOTALS ARE
EXPECTED TO RANGE FROM 3 TO 5 INCHES OVER MUCH OF THE EASTERN
PORTION OF GEORGIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 1:15 PM EDTRiver Flood WarningFFCForsyth38 hr
Oct 3, 1:15 PM EDTRiver Flood WarningFFCForsyth, Fulton64 hr
Oct 3, 4:56 PM EDTRiver Flood WarningFFCUnion16 hr

Nearby

River Flood Warnings in Georgia, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.